Iowa, 2024

Flash Flood and Flood in Iowa, May 2 to 3, 2024

May 2 to 3, 2024 · NWS DMX · 6 events in 3 counties and zones

An embedded shortwave within a larger upper level low swung across the area, bringing showers and thunderstorms to southern Iowa through much of the day. Repeated rounds of showers and thunderstorms across the area brought 3-4 inches of rain to the area with isolated pockets of over 6 inches of rain reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An embedded shortwave within a larger upper level low swung across the area, bringing showers and thunderstorms to southern Iowa through much of the day. Repeated rounds of showers and thunderstorms across the area brought 3-4 inches of rain to the area with isolated pockets of over 6 inches of rain reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 1, 10:42 PM CST, 1 hour 18 minutes earlier. Its key messages:

  • Rain and storms moving in through this afternoon and overnight. Severe chances low and focused along the IA-MO border. Locally heavy rain possible in the south.
  • Rain continues Thursday with a focus in the southeast half of the state. Localized heavy rain impacts possible.
  • Dry Friday with additional precipitation expected Saturday and then again Monday.
Area forecast discussion, May 1, 10:42 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1142 PM CDT Wed May 1 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Rain and storms moving in through this afternoon and
  overnight. Severe chances low and focused along the IA-MO
  border. Locally heavy rain possible in the south.
- Rain continues Thursday with a focus in the southeast half of
  the state. Localized heavy rain impacts possible.
- Dry Friday with additional precipitation expected Saturday and
  then again Monday.

&&

.DISCUSSION...
Issued at 253 PM CDT Wed May 1 2024

High pressure kept dry air in place through today with remnant
midlevel cloud cover left aloft. The surface high will continue to
depart this afternoon and make way for an approaching low from the
southwest, bringing with it a strong push of theta-e advection from
the wide open Gulf of Mexico. The main instability axis will be
hugging along the IA-MO state border. CAMs have been differing
on convection evolution this evening, but generally have some
rain and storms moving in from the southwest through this
afternoon. An MCS may form at the jet nose and move across
southern Nebraska this evening and follow along the instability
axis. A rogue severe wind gust or hail would be possible in the
far south with this outcome, hence the marginal risk for severe
weather on Day 1.

As the convection moves into the area tonight, synoptic forcing from
the approaching system takes over and spreads additional rainfall to
much of the remainder of the state with much of this being in the
southeast half. The LLJ will inch into the state and veer across it
through Thursday, remaining parallel to the cold front and focusing
the heaviest rainfall to the southeast half. Some Gulf transport
will be obstructed from a trough in the south. Storm motion is also
fast enough to limit heavy rain impacts from one specific storm.
Some instability will work its way into the state Thursday with
MUCAPE values nearing 1000 in the southeast. Profiles illustrate
long, skinny CAPE profiles, meaning this instability will primarily
contribute to more efficient rainfall production. The amount of
instability is conditional to how the potential MCS modifies the
near storm environment tonight. One would theorize the instability
axis would be shoved further south from this outcome. A rogue severe
storm cannot be ruled out, but with the better shear displaced
behind the surface low, long-lived organization seems unlikely.
Cannot rule out any mode of severe weather, but the risk is low. Any
tornadoes that would form would be in the east where cloud bases
will be low and the low level wind profile is elongated from the
LLJ.

Can expect rainfall amounts in the west totaling a half inch to
an inch. The east and especially southeast will see the most rain in
the area with 1-2 inches possible. Locally higher amounts will be
possible in this region if storms can mature from better
instability. Given the recent rounds of rainfall across southern
Iowa, localized ponding and hydrologic impact is possible,
especially since this time of year is in a favorable window for
runoff. HEFS and NCRFC Ensemble output bring some river gages to
action stage with higher river action possible if the higher amounts
fall over the same basin (see hydro discussion for more).

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1142 PM CDT Wed May 1 2024

Scattered showers and thunderstorms have spread across central
Iowa this evening with more widespread activity anticipated
overnight and Thursday morning. Ceilings will drop to IFR as
precipitation becomes more widespread, along with occasional
visibility reductions within heavier rain. Thursday morning
will see occasional gusts of 20-25 kts across all sites. As
precipitation moves east of the area later Thursday ceilings
return to VFR and winds shift to out of the northwest and
diminish.

&&

.HYDROLOGY...
Issued at 253 PM CDT Wed May 1 2024

Recent heavy rainfall may lead to some flash flooding concerns over
the next day or two along with longer term river flooding concerns.

In terms of short-term response (flash flooding potential and urban
flooding potential), the main concern would be later tonight through
Thursday night. Antecedent conditions show the soil moisture is
highest across the southern 2/3rds of the CWA with the highest
values across the southwest quarter. Runoff would be increased where
soil moisture is highest, however higher rates may lead to local
issues regardless.

As far as longer-term concern (rivers), hydrologic ensemble and QPF
ensemble guidance is showing significant within-bank rises are
likely on many rivers with several locations in the Des Moines,
Raccoon, Skunk, Cedar and Iowa river basins reaching action stage. A
few locations may reach flood stage especially if the rainfall comes
in on the high side mainly in the Des Moines River basin above Des
Moines. The peaks would occur later this week into this weekend.
Conditions will have to continue to be monitored.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jimenez
AVIATION...Hagenhoff
HYDROLOGY...Zogg
Hazardous weather outlook, May 1, 2:25 PM CST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
325 PM CDT Wed May 1 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-022030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
325 PM CDT Wed May 1 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Chances for thunderstorms increase tonight especially across the
southwest where some storms could be severe with damaging winds
and hail. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms are likely Thursday with a low end
chance for severe weather, especially in the southeast. All modes
of severe weather are possible. Moderate to locally heavy rains
are anticipated which may lead to standing water on fields and
roads, as well as within bank rises on rivers and streams.

Lower end chances late in the week and into the weekend. The
severe weather threat looks low at this time, but will continue to
be evaluated in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Thursday. Rainfall reports are appreciated.

The radar

The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Wapello

When
May 2, 12:00 AM CST to 6:39 PM CST
Where
Wapello County, 2.7 mi WNW of Blakesburg Arpt
Reported by
Emergency Manager
Coordinates
40.990, -92.630

Monroe County EM reported a gauge with 6.13 inches of rain for the day as of 7:30 pm. An additional round of rain was moving towards the location at the time of report.

Heavy Rain, Monroe

When
May 2, 5:30 AM CST to 2:55 PM CST
Where
Monroe County, 0.52 mi W of Maxon
Reported by
Public
Coordinates
41.030, -92.790

Personal weather station recorded 3.07 inches of rain.

Heavy Rain, Appanoose

When
May 2, 6:30 AM CST to 5:46 PM CST
Where
Appanoose County, 1.73 mi SW of Forbush
Reported by
Trained Spotter
Coordinates
40.750, -92.890

Rainfall of 3.7 inches since 730 am. Several instances of minor creek flooding.

Heavy Rain, Appanoose

When
May 2, 6:30 AM CST to 9:00 PM CST
Where
Appanoose County, 1.73 mi SW of Forbush
Reported by
Trained Spotter
Coordinates
40.750, -92.890

A 24 hour rain total of 4.8 inches. 3.7 inches fell between 730am and 630pm on May 2. Another 1.1 inches fell after 630p through 10p. Many creeks out of their banks.

Flash Flood, Monroe

When
May 2, 11:30 AM CST to 6:30 PM CST
Where
Monroe County, 2.08 mi W of Albia to 1.99 mi W of Albia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.030, -92.860

Report of water over old pave US 34 near Albia to a depth of around 4.5 feet.

Flood, Monroe

When
May 2, 6:30 PM CST to May 3, 10:30 AM CST
Where
Monroe County, 1.63 mi SE of Lovilia to 5.96 mi NE of Tyrone
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.114, -92.907

Emergency management reported road closures remaining for at least 10 roadways, some gravel and some paved. There were a total of 14 road closures for Monroe county for the day. Roads include Old Highway 34 east of Albia where up to 2 feet of standing water covers the roadway. Water is taking time to recede due to debris collecting at bridge culverts, especially in southeast portions of the county.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182815, 1182811, 1182813, 1182824, 1182810, 1182820.